Hail, Bent
- When
- June 28, 4:03 PM MST to 4:08 PM MST
- Where
- Bent County, Ft Lyon
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.100, -103.150
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 12:23 PM MST, 3 hours 40 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 123 PM MDT SAT JUN 28 2003 SHORT TERM DISCUSSION...TONIGHT AND SUNDAY CURRENTLY: A BROAD RIDGE OF HI PRES WAS LOCATED OVER S CA AND THE BAJA...KEEPING NW FLOW ALOFT ACROSS COLORADO. AT THE SFC A WEAK BOUNDARY WAS LOCATED ACROSS THE E PLAINS STRETCHING FROM SW TO NE. PLENTY OF SOLAR INSOLATION THIS AM WARMED TEMPS VERY QUICKLY... BUT UPSLOPE FLOW AT THE SFC HAS STRENGTHENED ACROSS THE E PLAINS... CONTINUING TO PUMP IN LOW LEVEL MOISTURE UP THE ARKANSAS VALLEY AND AGAINST THE SOUTHERN FRONT RANGE. ISOLATED CONVECTION HAS FIRED UP NEAR TAD...AND AREAS WEST CONTINUE TO BE WARM AND DRY. TONIGHT: SHORT TERM MODELS SOMEWHAT AGREE IN BRINGING IN SOME GOOD PRECIPITABLE WATER AMOUNTS ACROSS THE E PLAINS THIS EVENING...THEN LINGER OVERNIGHT. LOOKING AT DEWPOINTS FROM SFC OBS OUT EAST...IN ADDITION TO CAPES OF 2000-2500 J/KG AND VERY IMPRESSIVE LAPSE RATES...MORE CONVECTION IS EXPECTED. SETUP IS PRESENT FOR A MCS TO DEVELOP ACROSS W KS TONIGHT...WITH THE EXPECTED OUTFLOW SERVING AS A TRIGGER FOR MORE ACTIVITY OUR WAY. I INCREASED THE POP VALUES OUT EAST...WHILE KEEPING 30 POPS FOR THE E MTS AND ADJACENT PLAINS. ONGOING FORECAST GRIDS HAD SLIGHT CHC POPS FOR THE FAR E OVERNIGHT... AND MODEL DO HINT AT SOME PRECIP LINGERING...SO WILL KEEP THESE POPS GOING. CLOUD COVER TONIGHT WILL BE SLOW TO DISSIPATE...THEREFORE SLOWING THE COOLING PROCESS. SUNDAY: THE DAY SHOULD START OFF PARTLY CLOUDY...WITH MOSTLY CLEAR SKIES OUT WEST. ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE... PRIMED FOR THE AFTN. MOS GUIDANCE DROPPED MAX TEMPS CONSIDERABLY COMPARED TO PREVIOUS RUNS...SO HAD TO CUT FORECASTED MAXS A BIT. OTHER THAN THE TEMPS...ONGOING GRIDS LOOKED REASONABLE. UPSLOPE FLOW CONTINUES FOR SUNDAY...AFFECTING PRIMARILY THE E PLAINS. CONVECTION IS POSSIBLE ACROSS THE SW AND CENT MTS AND THE SAN LUIS VALLEY AS WELL...AS THE ATMOS BECOMES MORE UNSTABLE THERE AS INDICATED BY THE HIGH HAINES INDEX. MOORE // LONG TERM DISCUSSION...SUNDAY NIGHT THROUGH NEXT SATURDAY ...LOOKS PROMISING FOR SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN ALONG THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS SUNDAY EVENING... LATEST MESO-ETA QPF IS PRETTY AGGRESSIVE ON THE PRECIPITATION ALONG THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS SUNDAY EVENING, WITH AROUND A HALF INCH FORECAST FOR THE I-25 CORRIDOR FROM SPRINGS TO PUEBLO, AND PROGRESSIVELY LIGHTER AMOUNTS TO THE WEST, EAST AND SOUTH OF THIS MAXIMUM. LOOKING AT ALL THE PARAMETERS, SEE NO REASON TO ARGUE WITH THESE AMOUNTS AS A GENERALIZATION. PLACEMENT LOOKS GOOD, TOO, BASED ON FORECAST SOUTHEAST LOW AND MID LEVEL WINDS WHICH SHOULD TEND TO FOCUS THE PRECIPITATION IN THE SPRINGS-PUEBLO I-25 CORRIDOR AREA, AND ALONG THE SOUTHEAST MOUNTAINS. APPEARS THERE WILL BE MORE THAN ADEQUATE MOISTURE AVAILABLE, WITH THE MESO-ETA NOW FORECASTING PWS TO RISE OVER AN INCH OVER MOST OF THE SOUTHEAST PLAINS SUNDAY EVENING. ADDITIONALLY, LOW AND MID LEVEL WINDS ARE FORECAST TO BE LIGHT AND EASTERLY, WITH STEERING WINDS ALOFT FAIRLY LIGHT (15-20 KTS) AND NORTHWESTERLY. THIS SHOULD ALL CONTRIBUTE TO THE DEVELOPMENT OF MOIST, SLOW MOVING THUNDERSTORMS, CAPABLE OF PUTTING DOWN SOME HEAVY RAIN. THE POTENTIAL FOR SEVERE STORMS WILL EXIST, TOO, WITH 0-6KM BULK SHEAR VALUES OF 40-45 KTS ACROSS THE PLAINS EARLY SUNDAY EVENING, LOWERING TO 25-30 KTS BY LATE EVENING. THIS WILL BE MORE THAN SUFFICIENT SHEAR TO GET A FEW STORMS ROTATING. THERE SHOULD BE ADEQUATE CAPE, TOO, WITH VALUES OF AT LEAST 500-1500 J/KG ACROSS THE PLAINS. SO, POTENTIALLY, A VERY ACTIVE PERIOD IN STORE SUNDAY NIGHT ACROSS SOUTHERN COLORADO. THIS IS ESPECIALLY TRUE ACROSS THE SOUTHEAST, ABOUT AS FAR WESTWARD AS THE SANGRE DE CRISTOS. HOWEVER, EASTERN PARTS OF THE SAN LUIS VALLEY AND UP THROUGH CHAFFEE AND LAKE COUNTIES, SHOULD ALSO SEE SOME INCREASE IN ACTION THIS PERIOD. IN THESE AREAS, HOWEVER, BOTH THE SEVERE AND HEAVY RAIN POTENTIAL SHOULD BE CONSIDERABLY LESS THAN OUT EAST ACROSS THE PLAINS. MONDAY, THINGS START TO DRY OUT. BUT SFC RH PROGS OFF OF THE MESO-ETA, INDICATE THE DAY COULD START OFF KIND OF CLOUDY OVER THE EAST, DUE TO LOW CLOUD COVER. THIS WILL LIKELY TEND TO SLOW THE DRYING PROCESS A LITTLE, ALLOWING FOR ANOTHER ROUND OF CONVECTION IN THE AFTERNOON AND EVENING. MAIN FOCUS FOR MONDAY AFTERNOON/EVENING ALSO LOOKS TO BE ALONG AND NEAR THE SOUTHEAST MOUNTAINS. HOWEVER, THE SAN LUIS VALLEY, THE SAN JUANS AND LA GARITAS MAY END UP SEEING A PRETTY FAIR SHOT AS SOME STORMS THIS DAY, AS MOISTURE FINALLY CIRCUMNAVIGATES THE SANGRE DE CRISTOS AND INFILTRATES THE UPPER RIO GRANDE BASIN. THIS IS QUESTIONABLE, THOUGH, BASED LARGELY ON HOW GOOD OF A PUSH OF MOISTURE WE SEE OVER THE SOUTHEAST PLAINS SUNDAY NIGHT, AND HOW QUICKLY DRYING WESTERLY WINDS RETURN. TUESDAY THROUGH NEXT SATURDAY, CONTINUES TO LOOK SEASONABLY HOT AND DRY. 590+ HEIGHTS SHOULD BRING LOTS OF 90S ON THE PLAINS, 80S IN THE HIGH VALLEYS, AND 60S AND 70S IN THE MOUNTAINS. MOISTURE STILL LOOKS SCARCE, LARGELY THE RESULT OF 700 MB TEMPS IN THE 18-22C RANGE THROUGH THE PERIOD. HOWEVER, THE LATEST RUN OF THE GFS IS HINTING AT SOME MOISTURE, TRAPPED UNDER THE RIDGE, PRODUCING LATE AFTERNOON OR NOCTURNAL CONVECTION ALONG AND JUST SOUTH OF THE COLORADO BORDER, FROM THE SAN LUIS VALLEY AREA OVER TO THE RATON RIDGE AREA EACH AND EVERY DAY OF NEXT WEEK. THIS WILL HAVE TO BE WATCHED TO SEE WHAT BECOMES OF IT. BUT FOR NOW, NO REINTRODUCTION OF POPS INTO THE FORECAST FOR TUESDAY AND BEYOND. FIRE WEATHER CONCERNS COULD STILL RESURFACE NEXT WEEK BASED LARGELY ON HOW MUCH WIND WE GET. RIGHT NOW, STILL APPEARS THAT WINDS WILL NOT BE ALL THAT GREAT THROUGH MOST OF THE WEEK WITH A LARGE BUBBLE HIGH IN PLACE OVER THE STATE. HOWEVER, BY WEEKS END, THE GFS CONTINUES TO HINT THAT THE RIDGE WILL START TO FLATTEN, ALLOWING INCREASED SHORTWAVE ACTIVITY TO CROSS THE STATE. THIS WOULD RESULT IN INCREASED MID AND UPPER LEVEL WIND FLOW. ADDITIONALLY, IT WOULD ENCOURAGE PRESSURE FALLS ON THE EASTERN PLAINS, WHICH WOULD INCREASE THE DOWNSLOPE COMPONENT OVER THE EAST. SO, THIS IS SOMETHING MORE TO WATCH FOR. LW .PUB...NONE.
COZ058>089-093>099-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 657 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. WEAK UPSLOPE WINDS WILL CONTINUE TO TRANSPORT MOIST AND UNSTABLE AIR INTO EASTERN COLORADO TODAY...LEADING TO SCATTERED THUNDERSTORMS OVER THE EASTERN MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. STORMS WILL FORM AFTER 2 PM ALONG THE EASTERN MOUNTAIN SLOPES AND OVER THE RATON MESA...THEN MOVE EASTWARD ONTO THE PLAINS IN THE LATE AFTERNOON AND EARLY EVENING. THE AIR MASS WILL BE UNSTABLE ENOUGH THAT ONE OR 2 SEVERE STORMS ARE POSSIBLE...ESPECIALLY OVER THE FAR SOUTHEASTERN PLAINS OF BACA AND LAS ANIMAS COUNTIES. THE PRIMARY THREAT FROM ANY SEVERE STORMS TODAY WILL BE HAIL 1 TO 2 INCHES IN DIAMETER...ALONG WITH WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS ON THE PLAINS...AS WEAK UPSLOPE WINDS KEEP THE ATMOSPHERE MOIST AND UNSTABLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. UPSLOPE FLOW WILL CONTINUE ON SUNDAY AND MONDAY. THE AIRMASS MAY BECOME VERY UNSTABLE ON SUNDAY AND MONDAY...OVER THE PLAINS AND EASTERN MOUNTAINS. SOME OF THE STORMS WHICH DEVELOP ON SUNDAY AND MONDAY MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL. BY TUESDAY...A STRONG UPPER RIDGE WILL BUILD OVER THE REGION AND THE UPSLOPE FLOW WILL WEAKEN...RESULTING IN GENERALLY DRY WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 2 PM THIS AFTERNOON.
The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365309, 5365310, 5365311.